Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 15, NWS Cheyenne, WY

March 27, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 27, 2024, 2:09 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Mar 27, 2024, 6:00 PM MDT. It was in force for 15 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 2024, 2:09 AM MDT (08:09 UTC)
In effect from
Mar 27, 2024, 6:00 PM MDT
Expired
Mar 28, 2024, 9:00 AM MDT
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 11:52 PM MDTNON-TSTM WND GST 592 E Arlington, WYArlington East WYDOT site. Sustained winds 36 mph.
Mar 27, 11:52 PM MDTNON-TSTM WND GST 592 E Arlington, WYArlington East WYDOT site. Sustained winds 36 mph.
Mar 28, 5:02 AM MDTNON-TSTM WND GST 571 Nnw Arlington, WYArlington WYDOT site. Sustained winds 44 mph.
Mar 28, 5:02 AM MDTNON-TSTM WND GST 571 Nnw Arlington, WYArlington WYDOT site. Sustained winds 44 mph.
Mar 28, 6:24 AM MDTNON-TSTM WND GST 572 E Arlington, WYArlington East WYDOT site. Sustained winds 39 mph.
Mar 28, 6:24 AM MDTNON-TSTM WND GST 572 E Arlington, WYArlington East WYDOT site. Sustained winds 39 mph.
Mar 28, 6:42 AM MDTNON-TSTM WND GST 592 E Arlington, WYArlington East WYDOT site. Sustained winds 40 mph.
Mar 28, 6:42 AM MDTNON-TSTM WND GST 592 E Arlington, WYArlington East WYDOT site. Sustained winds 40 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2698 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS75 KCYS 270809
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
209 AM MDT Wed Mar 27 2024

WYZ110-280000-
/O.UPG.KCYS.HW.A.0017.240328T0000Z-240328T1500Z/
/O.NEW.KCYS.HW.W.0015.240328T0000Z-240328T1500Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
209 AM MDT Wed Mar 27 2024

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT 
THURSDAY...

* WHAT...Southwest winds 35 to 40 MPH with gusts up to 60 MPH 
  possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From 6 PM this evening to 9 AM MDT Thursday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Mose
3 follow-up statements
146 
WWUS75 KCYS 272005
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
205 PM MDT Wed Mar 27 2024

WYZ110-281200-
/O.CON.KCYS.HW.W.0015.240328T0000Z-240328T1500Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
205 PM MDT Wed Mar 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 
AM MDT THURSDAY...

* WHAT...Southwest winds 35 to 40 MPH with gusts up to 60 MPH 
  possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From 6 PM this evening to 9 AM MDT Thursday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Hammer
792 
WWUS75 KCYS 280813
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
213 AM MDT Thu Mar 28 2024

WYZ110-281500-
/O.CON.KCYS.HW.W.0015.000000T0000Z-240328T1500Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
213 AM MDT Thu Mar 28 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Southwest winds 35 to 40 MPH with gusts up to 60 MPH 
  possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Mose
968 
WWUS75 KCYS 281502
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
902 AM MDT Thu Mar 28 2024

WYZ110-281615-
/O.EXP.KCYS.HW.W.0015.000000T0000Z-240328T1500Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
902 AM MDT Thu Mar 28 2024

...HIGH WIND WARNING HAS EXPIRED...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire.

$$

Hammer

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 26, 11:37 PM MDT, 2 hours 32 minutes earlier. Its key messages:

  • Light to moderate snow showers will persist across south central and southeast Wyoming through this evening. Minor accumulations could occur beneath any heavier bands.
  • Strong wind gusts up to 60 MPH will be possible near Arlington and Elk Mountain from Wednesday evening through early Thursday morning. A High Wind Watch is in effect.
  • We continue to monitor a strong weather disturbance which may impact southeast Wyoming and the western Nebraska Panhandle from Friday through Sunday. Specific details remain uncertain at this time.
Area forecast discussion, Mar 26, 11:37 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1137 PM MDT Tue Mar 26 2024

.KEY MESSAGES...

- Light to moderate snow showers will persist across south
  central and southeast Wyoming through this evening. Minor
  accumulations could occur beneath any heavier bands.

- Strong wind gusts up to 60 MPH will be possible near Arlington
  and Elk Mountain from Wednesday evening through early Thursday
  morning. A High Wind Watch is in effect.

- We continue to monitor a strong weather disturbance which may
  impact southeast Wyoming and the western Nebraska Panhandle
  from Friday through Sunday. Specific details remain uncertain
  at this time.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 300 PM MDT Tue Mar 26 2024

A seasonably cool afternoon across southeast Wyo and the western
Neb Panhandle on the back side of deep longwave troughing across
the central CONUS. Daytime highs have climbed into the middle to
upper 30s across the majority of the area, though we have seen a
few sites reach 40 deg F as thermal profiles continue to warm w/
the departure of the upper low. Scattered to numerous light snow
showers have persisted for much of the day, roughly along/south-
west of a line from Wheatland to Kimball near a stationary front
draped from NW-SE across south central & south east Wyoming. The
past few iterations of the HRRR have suggested the potential for
a heavier band of snow across Laramie County near Cheyenne after
20z, but would prefer to see a trend toward more organized bands
by now. As such, confidence in this 2 to 4 inch band is very low
but this will be something to monitor over the next couple hours
into the late afternoon.

Temperatures will continue to trend warmer Wednesday in response
to downslope warming off the Laramie Range. Daytime highs should
warm into the upper 40s/low 50s along and east of I-25. Trending
windier as well though in response to steepening lapse rates and
a belt of 40 to 50 knot 700-800-mb flow overhead along and south
of I-80. Both 700/850 millibar CAG-CPR gradients reach or exceed
50 meters by 00z Thursday. The presence of weak WAA aloft should
support the development of a low-level inversion, likely helping
contribute to enhanced gap flow near ARL from Wednesday evening-
Thursday morning. The GFS parameter space was sufficient to push
in-house random forest probabilities at ARL to 55-60 percent for
exceeding 58+ MPH gusts. A marginal scenario indeed, but w/ some
past experience with these WAA-driven events near ARL, sometimes
it does not take much. Opted for a High Wind Watch, valid from 6
PM MDT Wednesday through 9 AM MDT Thursday.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 330 PM MDT Tue Mar 26 2024

Breezy conditions (by Wyoming standards) will continue in the
ARL area on Thursday afternoon given the aforementioned setup,
however local machine-learning guidance generally depicts a
slight decrease in wind speeds throughout the afternoon hours.
Will have to keep an eye on a potential second round of higher
winds on Thursday later afternoon and evening as the nose of
some stronger flow aloft and decent omega fields pass through
ahead of our next precipitation-maker. Speaking of this, fast
west-southwest flow will usher in a much more saturated profile
over the Sierra Madre and Snowy ranges from around 3z Friday
onward through Friday afternoon. Earlier model guidance
supported a narrow 12hr or so window of heavy snow in the Sierra
Madres, but latest guidance now favors a bit longer-duration
moderate to possibly heavy snow event in the mountains lasting
through Saturday.

From a broad, synoptic point of view...the large trough over the
western CONUS progged to move through the Rockies from Friday
through the weekend has a dramatically different look in today's
12z guidance. What was a cutoff low pressure system and diffuse
trough now looks quite a bit more connected as the formerly
cutoff upper-level low never really splits from the mean flow.
In fact, some ensemble guidance members now support a potent
singular longwave trough slowly moving through the west through
the weekend. This solution would favor much better lift over the
southeast Wyoming mountains. A period of frontogenetic forcing
also is beginning to become apparent along and east of the I-25
corridor, generally from Sunday morning through Monday morning
in most guidance solutions. The placement of this forcing/lift
will be key, and the location of this feature still varies
wildly among guidance members - some place it in northeast
Colorado and southeast Wyoming, others farther north from
northern Wyoming into South Dakota. Overall, the forecast for
the weekend remains quite uncertain. However, confidence has
increased quite a bit with regard to precipitation chances and
amounts, especially in the higher terrain. Another late-season
winter storm event is likely, with guidance favoring at least
an inch of QPF in the Sierra Madre, Snowy, and perhaps northern
Laramie ranges as well. Temperatures have also trended downward
given the increased precipitation forecast and stronger trough
passage. The weekend looks to feature near to slightly-above
average temperatures, down nearly 10 degrees from the forecast
yesterday. If current guidance remains on track, temperatures at
least 10 degrees below average could be present from Monday
into Tuesday of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1134 PM MDT Tue Mar 26 2024

VFR conditions expected next 24 hours. Showers have pretty much
ended across southeast Wyoming. Will continue to monitor
however in case they redevelope.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Wednesday evening through Thursday
     morning for WYZ110.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...MAC
AVIATION...GCC
Hazardous weather outlook, Mar 26, 2:46 PM MDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
246 PM MDT Tue Mar 26 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-272100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
246 PM MDT Tue Mar 26 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time. Isolated snow
showers will come to an end after sunset tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low. A new
weather system will bring moderate snow to the southeast Wyoming
mountains on Thursday night through Friday. Another round of rain
and snow is possible on Saturday evening through Sunday. Please
report any new snowfall to the NWS.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.